Minnesota, 2023

Drought in Minnesota, December 5 to 31, 2023

December 5 to 31, 2023 · NWS FGF · 6 events in 6 counties and zones

Drought remains in 5 counties in NW MN, with one being majority removed from D2 in the last outlook of December.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

Drought remains in 5 counties in NW MN, with one being majority removed from D2 in the last outlook of December.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Dec 4, 10:22 PM CST, 1 hour 38 minutes earlier.

Area forecast discussion, Dec 4, 10:22 PM CST, 1 hour 38 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
1022 PM CST Mon Dec 4 2023

.UPDATE...
Issued at 946 PM CST Mon Dec 4 2023

The SPS was allowed to drop off as visibilities have improved.
Additional fog may develop where skies are clear west of the
valley. This will be the primary extent of impacts for the
overnight hours.

UPDATE Issued at 632 PM CST Mon Dec 4 2023

An SPS was issued for areas of dense fog across the northern Red
River Valley. There is high confidence the fog will stick around
overnight, but the main question is how severe visibility
reductions will be. If 1/4SM reports expand, the probability of a
dense fog advisory will increase. For now, an SPS was put in place
through 10 PM to cover where fog will most likely be 1/4SM in some
locations.

&&

.SHORT TERM...(This evening through Tuesday night)
Issued at 254 PM CST Mon Dec 4 2023

Key Messages

-Fog looks to be an issue again tonight

The fog really never went away across the northern Red River
Valley this afternoon. Grafton seems to be the worst right now
(~2 miles) and it may be backing into Grand Forks again (the GF
airport is down to 2 miles). Current satellite imagery shows the
mid level clouds clearing slowly from north to south, making the
low clouds from Grand Forks to Pembina visible again. Guidance
seems to be zeroing in on this area with fog again early tonight
(it is actually there already). This clear/cloudy boundary was the
initiator last night, and it may be the same way again tonight.
So have fog lingering late this afternoon into the evening in the
northern Valley, then have it spreading slowly southward
overnight. Not really seeing the same signal for areas east of
west of the Valley. After morning fog Tuesday, looking like there
may be more breaks of sun throughout the day.

.LONG TERM...(Wednesday through Monday)
Issued at 254 PM CST Mon Dec 4 2023

Key Messages:

-Mid-week warmth

-There is a system possible Thursday night to Friday night

Ensembles remain firm with the upper ridge mid week with well above
average temps across the Northern Plains Wednesday and Thursday. EFI
backs this as it shows us nearing the climatological max Wednesday
into Thursday for 500mb temps and upper 90th percentile at the
surface. The source of this unseasonably warm air will be a
downsloping airmass from the Rockies slowly moving east under the
ridge. NBM guidance shows high confidence in 850mb temps nearing
10C by Wednesday afternoon with a 25th to 75th percentile spread
of 7-11C, thus any slight overachieving will likely result in sfc
temps near 50F. Exactly how warm may depend on the strength and
direction of the surface winds. This not only would approach daily
records but would also be a rarity for the month of December in
general across eastern North Dakota.

Ridging (Wed/Thu) will be short lived however as a westerly jet
streak surges into the Pacific NW late week degrading the ridge
while pushing it east. This will transition us to zonal flow then
quickly into troughing (Thu night through Fri night). Increased
precipitation chances are likely across southern Canada and along
the Canadian border through ND/MN Thu night to Fri night. The
bigger question may be how much further south this precipitation
gets, with the ECMWF ensemble covering the entire FA and the GFS
ensemble keeping it north of highway 2 (the NBM is between the
two). The ECMWF solution results in more precipitation for the FA
(also stronger winds), while the GFS solution is much less with
both. Precipitation type is also an issue, as this would likely
mostly fall as rain, though some snow could be possible as colder
air wraps in. Looking toward the weekend and beyond, the WPC
cluster analysis is all over the place. So overall confidence for
the weekend into early next week is low.

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1020 PM CST Mon Dec 4 2023

Aviation challenges will continue through 12z. Low level clouds
will continue to present IFR to LIFR cigs. Additionally, fog may
intensify overnight tonight at DVL and lower the flight category
to IFR as well. It's really difficult to determine how significant
aviation impacts will be at all TAF sites tonight, but for now
expect at least MVFR to IFR flight categories for all TAF sites
(DVL is the only site with a chance to really maintain VFR
conditions overnight tonight).

After 12z, flight conditions will improve to VFR with generally
light winds below 10 knots. Aviation impacts will be minimal.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.
&&

UPDATE...Perroux
SHORT TERM...Godon
LONG TERM...Godon/TT
AVIATION...Perroux
Hazardous weather outlook, Dec 4, 11:22 AM CST, 12 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
1122 AM CST Mon Dec 4 2023

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-051730-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks-
Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland-
Western Walsh-
1122 AM CST Mon Dec 4 2023

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...This Afternoon and Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Special weather statement, Dec 4, 6:31 PM CST, 5 hours 29 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
631 PM CST Mon Dec 4 2023

MNZ001-002-004-005-007-008-013>015-NDZ008-016-027-030-050300-
West Polk-Norman-Kittson-Roseau-West Marshall-East Marshall-
Pennington-Red Lake-East Polk-Pembina-Eastern Walsh-Grand Forks-
Traill-
Including the cities of Crookston, East Grand Forks, Ada, Hadler,
Faith, Flaming, Syre, Twin Valley, Halstad, Hallock, Karlstad,
Lancaster, Casperson, Fox, Hayes Lake State Park, Malung, Pencer,
Roseau, Salol, Radium, Warren, Englund, Florian, Stephen, Argyle,
Newfolden, Middle River, Espelie, Gatzke, Grygla, Rosewood,
Dakota Junction, Thief River Falls, Red Lake Falls, Fosston,
Fertile, McIntosh, Erskine, Akra, Backoo, Cavalier, Leroy,
Walhalla, Bowesmont, Drayton, Grafton, Nash, Oakwood, Park River,
Grand Forks, Mayville, Hillsboro, Kelso, Hatton, Portland,
and Roseville
631 PM CST Mon Dec 4 2023

...AREAS OF FOG ACROSS THE NORTHERN VALLEY...

Areas of fog occasionally reducing visibility to around one-
quarter mile have developed across the northern Red River Valley.
Travelers are encouraged to be prepared for the possibility of
rapidly deteriorating visibility, and to use extra caution at
intersections, railroad crossings, and school bus stops.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 drought. Local standard time, as filed.

Drought, Hubbard

When
December 5, 12:00 AM CST to December 31, 12:00 AM CST
Where
Hubbard forecast zone
Reported by
Drought Monitor
Coordinates
47.109, -94.917 (the zone’s center; the record gives no point)

Hubbard county remains majority in D2 drought as of the last outlook December 26th.

Drought, Kittson

When
December 5, 12:00 AM CST to December 31, 12:00 AM CST
Where
Kittson forecast zone
Reported by
Drought Monitor
Coordinates
48.777, -96.783 (the zone’s center; the record gives no point)

Kittson county remains majority in D2 drought as of the last outlook December 26th.

Drought, North Beltrami

When
December 5, 12:00 AM CST to December 31, 12:00 AM CST
Where
North Beltrami forecast zone
Reported by
Drought Monitor
Coordinates
47.974, -94.938 (the zone’s center; the record gives no point)

Beltrami county remains majority in D2 drought as of the last outlook December 26th.

Drought, Roseau

When
December 5, 12:00 AM CST to December 31, 12:00 AM CST
Where
Roseau forecast zone
Reported by
Drought Monitor
Coordinates
48.775, -95.811 (the zone’s center; the record gives no point)

Portions in south central and south western Roseau county remain in D2 drought as of the last outlook December 26th.

Drought, South Beltrami

When
December 5, 12:00 AM CST to December 31, 12:00 AM CST
Where
South Beltrami forecast zone
Reported by
Drought Monitor
Coordinates
47.974, -94.938 (the zone’s center; the record gives no point)

Beltrami county remain in D2 drought as of the last outlook December 26th.

Drought, Wadena

When
December 5, 12:00 AM CST to December 26, 12:00 AM CST
Where
Wadena forecast zone
Reported by
Drought Monitor
Coordinates
46.586, -94.969 (the zone’s center; the record gives no point)

Wadena county remained in D2 drought through December 26th, when it was removed from D2 except a little sliver in eastern Wadena.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2023Every state in 2023This day in weather historyWarnings in Minnesota, December 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1148890, 1148891, 1148892, 1148893, 1148894, 1148895.